Alert archive / Washington / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 35, NWS Spokane, WA

August 24, 2022Ferry County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 24, 2022, 5:15 PM PDT for Ferry County, Stevens County, Washington. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2022, 5:15 PM PDT (00:15 UTC)
Expired
Aug 24, 2022, 5:45 PM PDT
In force
30 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ferry County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 64 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:25 PM PDTTSTM WND DMG2 N Cedonia, WADOWNED TREES AT A RESIDENCE NEAR ROUTE 25 AND BISSELL ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS56 KOTX 250015
SVROTX
WAC019-065-250045-
/O.NEW.KOTX.SV.W.0035.220825T0015Z-220825T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
515 PM PDT Wed Aug 24 2022

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  West central Stevens County in northeastern Washington...
  Southeastern Ferry County in northeastern Washington...

* Until 545 PM PDT.

* At 515 PM PDT, a severe thunderstorm was located 19 miles southwest
  of Chewelah, or 46 miles northwest of Spokane, moving northwest at
  35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4819 11794 4808 11804 4815 11821 4829 11809
TIME...MOT...LOC 0015Z 119DEG 30KT 4817 11811 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JCLEV
1 follow-up statement
492 
WWUS56 KOTX 250038
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
538 PM PDT Wed Aug 24 2022

WAC019-065-250047-
/O.EXP.KOTX.SV.W.0035.000000T0000Z-220825T0045Z/
Stevens WA-Ferry WA-
538 PM PDT Wed Aug 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STEVENS AND
SOUTHEASTERN FERRY COUNTIES WILL EXPIRE AT 545 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and heavy rain are still
possible with this thunderstorm.

LAT...LON 4819 11794 4808 11804 4815 11821 4829 11809
TIME...MOT...LOC 0037Z 119DEG 30KT 4825 11833 

$$

JCLEV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:07 PM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 24, 4:07 PM PDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Wed Aug 24 2022

.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
won't be as hot as they have been the last couple of weeks. Highs
will mainly be in the upper 80s to mid 90s.

&&

.DISCUSSION...
Through tonight: An upper level low wobbles across the Inland NW
overnight, meanwhile a surface trough spans from central WA into
central OR. Easterly low level flow persists across much of the
region with a plume of high pwats of near 1” remain over the
region. Instability remains high most skinny capes of 1-1.5K J/kg
and sets the stage to fuel convection overnight.

Thunderstorms: Storm motion will remain slow with any storms and the
high moisture content will lead to the potential for heavy rain
and flash flooding. Storm will bubble up this afternoon, especially
over the higher terrain yet any area may be susceptible for convection
given the placement of the upper level circulation. SPC continues
to highlight the risk of strong to severe thunderstorms across
extreme eastern WA into north Idaho with hail and gusty winds,
while WPC points to the threat of heavy rains in this area. Peak
time for thunderstorms looks to be between 4pm to 9pm, and gradually
decreasing through the night. The Flood Watch remains in effect
through the evening.

Thursday and Thursday night: The upper level low slowly creeps from
north Idaho into northwest Montana, and shifts the threat of
thunderstorms and and convection slightly to the east. Will keep
the threat of afternoon and evening thunderstorms across the
higher terrain, including the Cascades, northern mountain and much
of the Idaho Panhandle. The surface trough weakens and westerly
winds spread east of the Cascades by the afternoon hours,
especially in the lee of the Cascades and the Columbia Basin.
Daytime temperatures will be similar across central WA to a couple
of degrees cooler over north Idaho.

Friday and Friday night: The upper level trough finally slips east
and away from the region and showers decrease in coverage across
the Idaho Panhandle. This weather pattern leaves a transitory flat
ridge over the region, as a secondary disturbance nears the coast.
A weak surface cold front tracks across the region by afternoon as
drier air moves arrives and westerly winds increase late in the
afternoon and evening hours. Anticipate local wind gusts of 20-25
mph in the lee of the Cascades in the Columbia Basin. Little
change is expected in daytime temperatures, keeping them above
normal across the region. /rfox.

Saturday and Sunday: Temperatures will cool about 10 degrees
Saturday as the low off the coast digs into Oregon and perhaps
further south into CA/NV. There are some discrepancies in the
ensembles of how far south to dig the trough. Either way, we will
see temperatures near average for late August which is highs in
the upper 70s to mid 80s and lows in the upper 40s to 50s through
the weekend. Winds will remain breezy on Saturday, especially
through the morning and early afternoon, before they decrease
later in the day as the trough moves further from the region.

Monday through Wednesday: The ridge pumps back up across the
region. Temperatures will warm back up above average starting
Monday and continuing through at least Wednesday; about 8 to 15
degrees above average to be more specific. That equates to highs
in the mid 80s to near 100 and lows in the 50s to around 70. Skies
will remain mostly clear and winds will generally be under 10
mph. /Nisbet

&&

.AVIATION...
00Z TAFs: Convection blooming over north-central WA leading
scattered lightning, heavy downpours and hail especially in the
Omak and Nesplem area. Local MVFR conditions are possible under
the heavy cores along with gusts to 35 mph. More convection is
tracking across the central ID Panhandle. These cells are slow
moving and could impact most TAF sites this evening. Gusty east to
northeast winds should decrease overnight. Thunderstorm chances
decrease overnight, while rogue showers may linger. Mid to high
level clouds continue into Thursday. Another round of convection
is possible after 21z Thursday especially across northeast WA into
the northern ID Panhandle. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  87  62  89  58  79 /  30  10  10  10  10  10
Coeur d'Alene  66  84  64  89  57  79 /  30  20  10  10  10   0
Pullman        53  86  54  86  52  76 /  10  10  10  10   0   0
Lewiston       66  93  66  95  64  84 /  10  10   0  10   0   0
Colville       54  88  52  89  49  80 /  40  20  20  10  10  10
Sandpoint      67  80  66  85  54  77 /  50  40  30  20  10  10
Kellogg        63  81  62  83  60  75 /  70  50  20  20   0   0
Moses Lake     67  94  65  95  57  84 /  10  10   0   0   0   0
Wenatchee      68  93  68  92  63  82 /  10  10   0   0   0   0
Omak           66  95  64  95  61  86 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
     Mountains-Northern Panhandle.

WA...Flood Watch until 10 PM PDT this evening for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley.

&&

In the hours before

Special weather statement, Aug 24, 4:05 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Wed Aug 24 2022

WAZ038-242330-
Okanogan Highlands WA-
405 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 430 PM PDT...

At 404 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Sherman Pass, or 47 miles northeast of Omak,
moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ferry
and northeastern Okanogan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4889 11869 4884 11864 4875 11874 4884 11885
TIME...MOT...LOC 2304Z 039DEG 9KT 4885 11871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 24, 4:10 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
410 PM PDT Wed Aug 24 2022

WAZ038-242345-
Okanogan Highlands WA-
410 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of west central Ferry
County through 445 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Sherman Pass, or 39 miles northeast of Omak, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4868 11872 4865 11870 4857 11877 4863 11886
TIME...MOT...LOC 2310Z 048DEG 9KT 4865 11873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 24, 4:24 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Spokane WA
424 PM PDT Wed Aug 24 2022

WAZ035-250000-
Upper Columbia Basin WA-
424 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of east central Grant
County through 500 PM PDT...

At 424 PM PDT, Doppler radar was tracking a strong thunderstorm near
Banks Lake South, or 36 miles north of Moses Lake, moving south at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Grant
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4767 11921 4767 11911 4754 11911 4754 11927
TIME...MOT...LOC 2324Z 013DEG 14KT 4764 11917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 24, 4:44 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
444 PM PDT Wed Aug 24 2022

WAZ038-250015-
Okanogan Highlands WA-
444 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 515 PM PDT...

At 444 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Sherman Pass, or 37 miles northeast of Omak,
moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wauconda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4874 11881 4870 11879 4866 11901 4874 11903
TIME...MOT...LOC 2344Z 086DEG 14KT 4872 11885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Local storm report, Aug 24, 4:45 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 SW CURLEW             48.87N 118.61W
08/24/2022  E0.70 INCH       FERRY              WA   PUBLIC

&&

LN
Local storm report, Aug 24, 5:14 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
514 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WNW CHEWELAH          48.30N 117.77W
08/24/2022  E0.70 INCH       STEVENS            WA   PUBLIC

            DIME SIZE HAIL, HEAVY RAIN AND WIND GUSTS
            40-50 MPH.

&&

LN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:25 PM PDTFlash Flood WarningOTXStevens110 min
Aug 24, 5:27 PM PDTSpecial Weather StatementOTXOkanogan33 min
Aug 24, 5:33 PM PDTSpecial Weather StatementOTXStevens27 min
Aug 24, 5:42 PM PDTSpecial Weather StatementOTXStevens33 min
Aug 24, 5:46 PM PDTSpecial Weather StatementOTXFerry29 min
Aug 24, 6:05 PM PDTSpecial Weather StatementOTXFerry25 min
Aug 24, 6:19 PM PDTSpecial Weather StatementOTXFerry26 min
Aug 24, 6:40 PM PDTSpecial Weather StatementOTXFerry35 min
Aug 24, 6:49 PM PDTFlash Flood WarningOTXSpokane2 hr
Aug 24, 7:29 PM PDTAreal Flood AdvisoryOTXFerry2 hr
Aug 24, 9:16 PM PDTAreal Flood AdvisoryOTXStevens119 min
Aug 24, 11:09 PM PDTSpecial Weather StatementOTXSpokane36 min
Aug 24, 11:14 PM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Stevens3 hr
Aug 24, 11:39 PM PDTSpecial Weather StatementOTXSpokane36 min
Aug 25, 12:15 AM PDTSpecial Weather StatementOTXSpokane30 min
Aug 25, 2:29 PM PDTSpecial Weather StatementOTXPend Oreille31 min
Aug 25, 2:48 PM PDTSpecial Weather StatementOTXPend Oreille27 min
Aug 25, 3:11 PM PDTSpecial Weather StatementOTXFerry34 min
Aug 25, 4:25 PM PDTSpecial Weather StatementOTXStevens35 min

Nearby

Severe Thunderstorm Warnings in Washington, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.